EconPapers    
Economics at your fingertips  
 

The first-order approach when the cost of effort is money

Marie-Cecile Fagart and Claude Fluet ()

Journal of Mathematical Economics, 2013, vol. 49, issue 1, 7-16

Abstract: We provide sufficient conditions for the first-order approach in the principal-agent problem when the agent’s utility has the nonseparable form u(y−c(a)) where y is the contractual payoff and c(a) is the money cost of effort. We first consider a decision-maker facing prospects which cost c(a) and with distributions of returns y that depend on a. The decision problem is shown to be concave if the primitive of the cdf of returns is jointly convex in a and y, a condition we call Concavity of the Cumulative Quantile (CCQ) and which is satisfied by many common distributions. Next we apply CCQ to the distribution of outcomes (or their likelihood-ratio transforms) in the principal-agent problem and derive restrictions on the utility function that validate the first-order approach. We also discuss another condition, log-convexity of the distribution, and show that it allows binding limited liability constraints, which CCQ does not.

Keywords: Principal-agent model; Contract; Moral hazard; Pecuniary effort; Nonseparable utility; Information system (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406812000663
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The First-Order Approach when the Cost of Effort is Money (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:49:y:2013:i:1:p:7-16

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-06-04
Handle: RePEc:eee:mateco:v:49:y:2013:i:1:p:7-16